Nasal septal perforation secondary to systemic bevacizumab

Mathew Geltzeiler, Toby Steele

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Importance A case of nasal septal perforation secondary to systemic bevacizumab therapy for ovarian cancer is reported. Bevacizumab is a vascular endothelial growth factor A (VEGF-A) inhibitor that is becoming more widely utilized in the oncologic community. There is only one prior report of septal perforation secondary to bevacizumab in the Otolaryngology specific literature. The purpose of this report is: 1) to raise awareness and discuss the literature surrounding the sinonasal complications of bevacizumab and 2) provide workup and treatment recommendations based on the sum of the available literature. Observations We review the clinical record of a 59 year old patient who presented with an anterior septal perforation while taking bevacizumab therapy for ovarian cancer. She had mild symptoms. Her oncologist held bevacizumab and topical moisture therapy was started. After several weeks, the perforation remained stable and bevacizumab was restarted for her ovarian cancer. Conclusion and relevance Bevacizumab is associated with both septal perforation and more widespread sinonasal toxicity. These lesions tend to produce only mild symptoms and can usually be managed conservatively. The decision to hold bevacizumab therapy should be made in conjunction with the patient and medical oncologist. Otolaryngologists should be aware of the toxicity from this increasingly common oncologic therapy.

Original languageEnglish (US)
Pages (from-to)354-355
Number of pages2
JournalAmerican Journal of Otolaryngology - Head and Neck Medicine and Surgery
Volume38
Issue number3
DOIs
StatePublished - May 1 2017

Fingerprint

Nasal Septal Perforation
Ovarian Neoplasms
Therapeutics
Bevacizumab
Otolaryngology
Vascular Endothelial Growth Factor A

Keywords

  • Avastin
  • Bevacizumab
  • Chemotherapy
  • Hereditary hemorrhagic telangiectasia
  • Nasal septum
  • Ovarian cancer
  • Perforation
  • Septal perforation
  • Sinonasal pathology

ASJC Scopus subject areas

  • Otorhinolaryngology

Cite this

Nasal septal perforation secondary to systemic bevacizumab. / Geltzeiler, Mathew; Steele, Toby.

In: American Journal of Otolaryngology - Head and Neck Medicine and Surgery, Vol. 38, No. 3, 01.05.2017, p. 354-355.

Research output: Contribution to journalArticle

@article{70a345530ab34117b82f648ec3e10259,
title = "Nasal septal perforation secondary to systemic bevacizumab",
abstract = "Importance A case of nasal septal perforation secondary to systemic bevacizumab therapy for ovarian cancer is reported. Bevacizumab is a vascular endothelial growth factor A (VEGF-A) inhibitor that is becoming more widely utilized in the oncologic community. There is only one prior report of septal perforation secondary to bevacizumab in the Otolaryngology specific literature. The purpose of this report is: 1) to raise awareness and discuss the literature surrounding the sinonasal complications of bevacizumab and 2) provide workup and treatment recommendations based on the sum of the available literature. Observations We review the clinical record of a 59 year old patient who presented with an anterior septal perforation while taking bevacizumab therapy for ovarian cancer. She had mild symptoms. Her oncologist held bevacizumab and topical moisture therapy was started. After several weeks, the perforation remained stable and bevacizumab was restarted for her ovarian cancer. Conclusion and relevance Bevacizumab is associated with both septal perforation and more widespread sinonasal toxicity. These lesions tend to produce only mild symptoms and can usually be managed conservatively. The decision to hold bevacizumab therapy should be made in conjunction with the patient and medical oncologist. Otolaryngologists should be aware of the toxicity from this increasingly common oncologic therapy.",
keywords = "Avastin, Bevacizumab, Chemotherapy, Hereditary hemorrhagic telangiectasia, Nasal septum, Ovarian cancer, Perforation, Septal perforation, Sinonasal pathology",
author = "Mathew Geltzeiler and Toby Steele",
year = "2017",
month = "5",
day = "1",
doi = "10.1016/j.amjoto.2017.01.018",
language = "English (US)",
volume = "38",
pages = "354--355",
journal = "American Journal of Otolaryngology - Head and Neck Medicine and Surgery",
issn = "0196-0709",
publisher = "W.B. Saunders Ltd",
number = "3",

}

TY - JOUR

T1 - Nasal septal perforation secondary to systemic bevacizumab

AU - Geltzeiler, Mathew

AU - Steele, Toby

PY - 2017/5/1

Y1 - 2017/5/1

N2 - Importance A case of nasal septal perforation secondary to systemic bevacizumab therapy for ovarian cancer is reported. Bevacizumab is a vascular endothelial growth factor A (VEGF-A) inhibitor that is becoming more widely utilized in the oncologic community. There is only one prior report of septal perforation secondary to bevacizumab in the Otolaryngology specific literature. The purpose of this report is: 1) to raise awareness and discuss the literature surrounding the sinonasal complications of bevacizumab and 2) provide workup and treatment recommendations based on the sum of the available literature. Observations We review the clinical record of a 59 year old patient who presented with an anterior septal perforation while taking bevacizumab therapy for ovarian cancer. She had mild symptoms. Her oncologist held bevacizumab and topical moisture therapy was started. After several weeks, the perforation remained stable and bevacizumab was restarted for her ovarian cancer. Conclusion and relevance Bevacizumab is associated with both septal perforation and more widespread sinonasal toxicity. These lesions tend to produce only mild symptoms and can usually be managed conservatively. The decision to hold bevacizumab therapy should be made in conjunction with the patient and medical oncologist. Otolaryngologists should be aware of the toxicity from this increasingly common oncologic therapy.

AB - Importance A case of nasal septal perforation secondary to systemic bevacizumab therapy for ovarian cancer is reported. Bevacizumab is a vascular endothelial growth factor A (VEGF-A) inhibitor that is becoming more widely utilized in the oncologic community. There is only one prior report of septal perforation secondary to bevacizumab in the Otolaryngology specific literature. The purpose of this report is: 1) to raise awareness and discuss the literature surrounding the sinonasal complications of bevacizumab and 2) provide workup and treatment recommendations based on the sum of the available literature. Observations We review the clinical record of a 59 year old patient who presented with an anterior septal perforation while taking bevacizumab therapy for ovarian cancer. She had mild symptoms. Her oncologist held bevacizumab and topical moisture therapy was started. After several weeks, the perforation remained stable and bevacizumab was restarted for her ovarian cancer. Conclusion and relevance Bevacizumab is associated with both septal perforation and more widespread sinonasal toxicity. These lesions tend to produce only mild symptoms and can usually be managed conservatively. The decision to hold bevacizumab therapy should be made in conjunction with the patient and medical oncologist. Otolaryngologists should be aware of the toxicity from this increasingly common oncologic therapy.

KW - Avastin

KW - Bevacizumab

KW - Chemotherapy

KW - Hereditary hemorrhagic telangiectasia

KW - Nasal septum

KW - Ovarian cancer

KW - Perforation

KW - Septal perforation

KW - Sinonasal pathology

UR - http://www.scopus.com/inward/record.url?scp=85012872320&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85012872320&partnerID=8YFLogxK

U2 - 10.1016/j.amjoto.2017.01.018

DO - 10.1016/j.amjoto.2017.01.018

M3 - Article

VL - 38

SP - 354

EP - 355

JO - American Journal of Otolaryngology - Head and Neck Medicine and Surgery

JF - American Journal of Otolaryngology - Head and Neck Medicine and Surgery

SN - 0196-0709

IS - 3

ER -